MAUDE Adverse Event Report: LIVANOVA CANDA CORP MITROFLOW DLA AORTIC PERICARDIAL HEART VALVE; TISSUE HEART VALVES

LIVANOVA CANDA CORP MITROFLOW DLA AORTIC PERICARDIAL HEART VALVE; TISSUE HEART VALVES
Model Number DLA19
Medical Device Problem Codes Calcified (1077); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Aortic Insufficiency (1715); Aortic Valve Stenosis (1717); No Information (3190)
Date of Event 11/16/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device returned to the manufacturer on (b)(4) 2018 for analysis.The gross examination conducted on (b)(4) 2018 confirmed that the returned valve appeared heavily deteriorated with traces of organic deposition.Residues of stitches were also present.Further investigation is ongoing.
 
Event or Problem Description
In 2013 (exact date unknown), the patient received a mitroflow in the aortic position.On (b)(6) 2018, the patient was re-operated to have the mitroflow explanted and replaced with a st.Jude 19mm.Two other concomitant procedures were performed on the same day: mitral valve replacement with a 27mm st.Jude and tricuspid repair with an edwards ring 30mm.No other information is available to date.
 
Additional Manufacturer Narrative
The visual examination, xray analysis, and histopathological exam were performed on this mitroflow valve sn (b)(6), size 19.The results showed that the leaflets calcification, detected with visual, x-ray and histological analyses, caused stiffening and led to progressive valve stenosis.Aortic insufficiency likely resulted from leaflets tears and inadequate leaflets coaptation, caused by calcification of the leaflets.There was no evidence of endocarditis in the returned valve, confirming the information reported on this event.Furthermore, the manufacturing and material records for the mitroflow bioprosthetic pericardial heart valve, model # dla19, s/n # (b)(6), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a dla19 mitroflow aortic pericardial heart valve at the time of manufacture and release.Based on the performed analysis and the information received from the site, it is not possible to determine the exact root cause at this time.However, as reported in the scientific literature, structural dysfunction is the major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Calcification can also cause stenosis due to cuspal stiffening.Calcific deposits are usually localized to cuspal tissue (intrinsic calcification).
 
Event or Problem Description
In 2013 (exact date unknown), the patient received a mitroflow in the aortic position.On (b)(6) 2018, the patient was re-operated to have the mitroflow explanted due to severe stenosis and moderate insufficiency, and replaced with a st.Jude 19mm.Two other concomitant procedures were performed on the same day: mitral valve replacement with a 27mm st.Jude and tricuspid repair with an edwards ring 30mm.It is reported that the patient had a febrile episode in august 2018 and, after about a month, she had dyspnea on moderate exertion.On (b)(6) 2018 she was hospitalized, and a blood culture test was performed which came out negative.At the echocardiogram, there was dysfunction of the aortic bioprosthesis which resulted in severe stenosis.Since endocarditis was suspected, triple antibiotic therapy was started with vancocin, gentamicin, and rifampicin.After 13 days from the beginning of antibiotic therapy, she was transferred to the european hospital for surgery.The tt echocardiogram detected: fibrocalcific degeneration of semilunar determining severe stenosis and insufficiency of moderate degree; severe stenosis and moderate insufficiency of the mitral valve (calcification of the flaps and annulus); moderate insufficiency of the tricuspid; no pericardium effusion.Intraoperatively, the valve showed marked calcifications without evidence of perivalvular leaks.No signs of vegetations, perforations of the flaps, nor evident lesions from previous endocarditis were observed.The postoperative course was prolonged due to an initial phase of heart failure with significant water retention, and also due to the need to carry out a prolonged cycle of antibiotic therapy adequate to the vegetation suspected pre-operatively (then averted by the intraoperative findings).The patient is currently in excellent post-operative conditions.

Brand Name
MITROFLOW DLA AORTIC PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVES
Manufacturer (Section D)
LIVANOVA CANDA CORP
5005 north fraser way
burnaby, british columbia
MDR Report Key8177275
Report Number3004478276-2018-00365
Device Sequence Number16505573
Product Code LWR
UDI-Device Identifier00896208000153
UDI-Public(01)00896208000153(240)DLA19(17)180331
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2018
Device Model NumberDLA19
Device Catalogue NumberDLA19
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/22/2018
Supplement Date Received by Manufacturer12/19/2018
Initial Report FDA Received Date12/18/2018
Supplement Report FDA Received Date01/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR